What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 22, 12:59 PM EST, 2 hours 1 minute earlier.
Area forecast discussion, Aug 22, 12:59 PM EST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service New York NY
159 PM EDT Mon Aug 22 2022
.SYNOPSIS...
A warm front slowly approaches from the south this afternoon,
becoming nearly stationary across the area through tonight. A
weak cold front and wave of low pressure move across the area
Tuesday into Tuesday night. High pressure builds toward the area
Wednesday, and over the region during the end of the week, and
over the Atlantic over the weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
An approaching warm front will be the focus for widespread showers
and embedded thunderstorms through the first half of the afternoon.
High precipitable water (around 2 inches), MUCAPES around 1000
J/KG, and slow cell propagation will result heavy downpours with
the potential for isolated to scattered instances of flash
flooding. WPC has updated the area to a Slight Risk for
excessive. Rainfall rates of an inch an hour with localized
higher amounts will be possible.
As the best thermal forcing lifts north of the area mid to late
afternoon, activity will become isolated to scattered in
coverage.
Due to the cloud cover and onshore flow, highs will likely
remain in the 70s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
An upper trough will remain in the area tonight through Tuesday
and then move east and weaken Tuesday night. Meanwhile, warm
front that moved into the region Monday will become nearly
stationary once again somewhere in the vicinity. Another wave
of low pressure will develop and bring the front through as a
cold front later tonight and through Tuesday. So the chances of
precipitation will continue and quickly diminish Tuesday
evening as the upper trough and front move east.
A weak upper flow will be across the area late Tuesday night
into Wednesday and surface high pressure builds slowly toward
the northeast.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
The models were in generally good agreement with the pattern in
the extended, so the blended approach using the NBM was
followed.
A cold front is progged to be nw of the region along the
Canadian/US border on Thu, then swing thru Thu ngt or Fri. There
is some uncertainty on timing, but the blended approach keeps
Thu dry and focuses pcpn chances during the day on Fri. Hot Thu
and Fri with temps abv climo. There is some room for upward
adjustment with h85 temps 16-17C.
Slight chances for shwrs and tstms over the weekend with temps
aoa climo again. The NBM may be a little low based on h85 temps.
Humidity increases by Sun with sly flow off the ocean. This
would relegate pcpn chances to the extreme interior for Mon,
with a dry fcst currently for almost all of the cwa.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
A warm front will continue to slowly push across the region this
afternoon, then become nearly stationary tonight.
Conditions are generally MVFR to IFR, however as the warm front
lifts through, breaks to VFR conditions become likely in spots.
Additional showers and isolated thunderstorms will remain
possible this afternoon into the evening, especially west of
NYC.
Tonight, anywhere that becomes VFR, should fall back down to
MVFR, with periods of IFR possible. Isolated showers and
thunderstorms remain a possibility.
A transition to VFR will be slow Tuesday morning, most likely in
the 14-16z time period. Scattered showers and thunderstorms will
one again be possible Tuesday afternoon. PROB30s have been added
to the 30 hr TAF sites to account for this threat.
E-NE winds should shift to the S/SE behind the warm front
through the day. Winds lighten again tonight. S to SW winds
generally 5-10kt on Tue.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Amendments are likely for changing flight categories through the
TAF period. Amendments are also likely for timing of thunder
through this evening.
.OUTLOOK FOR 18Z TUESDAY THROUGH FRIDAY...
.Tuesday...MVFR or less early then improvement to VFR by late
morning/early afternoon. MVFR or lower flight categories in
showers and isolated tstms.
.Wednesday and Thursday...VFR.
.Friday and Saturday...Chance of MVFR or lower flight
categories in showers/tstms.
Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/
&&
.MARINE...
With a weak pressure gradient force expected today into
Wednesday winds and seas will remain below SCA levels. Showers
and isolated thunderstorms will impact the forecast waters today
into Tuesday.
A broad area of high pres is expected to influence the region
Thu thru Sun. As a result, winds and seas are expected to remain
blw sca lvls.
&&
.FIRE WEATHER...
Areas of severe drought dot the local area, while most locations
are designated as abnormally dry conditions or moderate drought.
Most climate locations have not received an inch of rainfall
this month. KBDI levels, which are indicative of subterranean
depth of dryness, have been worsening with time. At present KBDI
levels, fire spread is enhanced, even without much wind. Some
relief is likely today into Tuesday with rainfall of 3/4 to 1.25
inches expected.
&&
.HYDROLOGY...
The Weather Prediction Center has updated the area to a slight
risk for flash flooding today. Scattered instances of flash
flooding of urban areas and along quick responding small streams
and creeks is possible. There is uncertainty as to the exact
location of the heaviest rainfall, but if an area gets under one
of these slow moving downpours, there is the potential for 1-2
inches with localized higher amounts.
No hydrologic impacts are expected Tue thru Mon.
&&
.TIDES/COASTAL FLOODING...
There is a low risk for rip current development at the ocean
beaches today.
There is a moderate risk for rip current development at the
ocean beaches Tuesday as waves and southerly swell increase.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.
&&
NEAR TERM...DW
AVIATION...BC
Hazardous weather outlook, Aug 22, 12:58 PM EST, 2 hours 2 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service New York NY
158 PM EDT Mon Aug 22 2022
CTZ005-009-NJZ002-004-006-103>108-NYZ067>075-176>179-231800-
Northern Fairfield-Southern Fairfield-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
158 PM EDT Mon Aug 22 2022
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...This afternoon and tonight.
The Weather Prediction Center has updated the area to a slight risk
for flash flooding today. Scattered instances of flash flooding
across urban areas and along quick responding small streams and
creeks is possible. There is uncertainty as to the exact location of
the heaviest rainfall, but if an area gets under one of these slow
moving downpours, there is the potential for 1-2 inches with
localized higher amounts.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ006>008-010>012-NYZ078>081-231800-
Northern New Haven-Northern Middlesex-Northern New London-
Southern New Haven-Southern Middlesex-Southern New London-
Northwest Suffolk-Northeast Suffolk-Southwest Suffolk-
Southeast Suffolk-
158 PM EDT Mon Aug 22 2022
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-335-338-340-345-350-353-355-231800-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
158 PM EDT Mon Aug 22 2022
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Special weather statement, Aug 22, 2:25 PM EST, 35 minutes before
Special Weather Statement
National Weather Service New York NY
325 PM EDT Mon Aug 22 2022
NJZ004-006-103>107-222015-
Hudson NJ-Eastern Essex NJ-Western Bergen NJ-Western Union NJ-
Western Essex NJ-Eastern Bergen NJ-Eastern Passaic NJ-
325 PM EDT Mon Aug 22 2022
...A strong thunderstorm will impact portions of Hudson, eastern
Passaic, southwestern Bergen and Essex Counties through 415 PM EDT...
At 324 PM EDT, Doppler radar was tracking a strong thunderstorm over
Caldwell, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Paterson, Passaic, Wayne, Bloomfield, Hackensack, Orange, Paramus,
Ridgewood, Lyndhurst, Millburn, Rutherford, Secaucus, Harrison,
Ridgefield and Caldwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4073 7437 4076 7436 4076 7438 4079 7437
4082 7433 4086 7432 4087 7434 4090 7433
4091 7429 4089 7428 4090 7427 4091 7427
4093 7429 4095 7428 4102 7411 4082 7397
4079 7399 4069 7434
TIME...MOT...LOC 1924Z 248DEG 19KT 4082 7429
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DSSpecial weather statement, Aug 22, 2:49 PM EST, 11 minutes before
Special Weather Statement
National Weather Service New York NY
349 PM EDT Mon Aug 22 2022
NJZ006-106>108-NYZ074-222030-
Hudson NJ-Eastern Union NJ-Eastern Essex NJ-Western Union NJ-
Richmond (Staten Is.) NY-
349 PM EDT Mon Aug 22 2022
...A strong thunderstorm will impact portions of Hudson, Union and
Richmond Counties through 430 PM EDT...
At 349 PM EDT, Doppler radar was tracking a strong thunderstorm over
Clark, or near Plainfield, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elizabeth, Bayonne, Plainfield, Linden, Todt Hill, Port Richmond,
Clark, Union, Tompkinsville, Westfield, Rahway, Scotch Plains,
Cranford, Hillside and Roselle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4059 7421 4060 7422 4060 7426 4059 7429
4061 7431 4060 7442 4062 7443 4063 7441
4066 7440 4066 7443 4074 7407 4061 7407
4058 7421
TIME...MOT...LOC 1949Z 261DEG 15KT 4063 7433
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DS